Maine, 2003

Dust Devil in Maine, May 19, 2003

May 19, 2003 · NWS GYX · 1 event in 1 county or zone

Wind from a large dust devil in the town of Lebanon reportedly lifted the roof of a two-story body shop causing it to collapse. A 51-year-old man was inside the shop at the time and was killed in the incident.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Wind from a large dust devil in the town of Lebanon reportedly lifted the roof of a two-story body shop causing it to collapse. A 51-year-old man was inside the shop at the time and was killed in the incident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 19, 12:20 PM EST, 0 minutes earlier.

Area forecast discussion, May 19, 12:20 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
120 PM EDT MON MAY 19 2003

***UPDATE***
QUICK UPDATE TO ADDRESS THE IMPRESSIVE TEMP GRAD ALG THE CST.  LUKS
LIKE THESE AREAS HAVE ALREADY REACHED THEIR MAXES...SO WORDED THE
ZNS AS TEMPS.

NO OTHER CHANGES.

***PREVIOUS AFD***
WL UPDATE THIS MRNG FOR MAXT TEMPS TDY.

CURRENTLY...FA IS STILL CLOUDLESS...AS THE RIDGE EXTENDING FM THE
SFC THROUGH 300 MB REMAINS IN PLACE.  TEMPS ARE RESPONDING NICELY TO
THE WARMING AMS...AND THE DELTA T IS ALREADY ALLOWING THE ONSHORE
FLO TO DEVELOP.  RKD IS MUCH COOLER DUE TO THE ONSHORE FLO.

THE 50A MB RIDGE PSN RETROGRADED A BIT...PROBABLY DUE TO THE S/W
THAT TRAVELED DOWN THE FNT OF THE RIDGE E OF NOVA SCOTIA.  THIS SHUD
MAKE LTL DIFFERENCE IN THE SENSIBLE WX TDY.  80A TEMPS AND MAXES YDA
SUPPORT BUMPING UP MAXES A TAD...ESP AWAY FM THE INFLUENCE OF THE
DEVELOPING ONSHORE FLO.

A FEW CU DEVELOPED YDA IN THE HTG...AND THE 12Z GYX RAOB SUGGEST
THAT CU MAY DEVELOP...BUT SHUD NOT REQUIRE A CHANGE TO THE SUNNY
FCST ONGOING.

NO OTHER CHANGES TO THE REMAINDER OF THE PUBLIC FCST.  WL REEVAULATE
THE NEED FOR TIMING CHANGES FOR WED/WED NGT IN THE AFTN PACKAGE.

ON THE COASTAL WATERS...HAVE ADJUSTED WIND DIRECTION TO REFLECT
CURRENT CONDITONS...BUT NOT MUCH ELSE.

EXPECT TO HAVE THE UPDATED FCST OUT SHORTLY AFT 1000 AM.

.GYX...NONE.

HAYES
Hazardous weather outlook, May 19, 5:06 AM EST, 7 hours 14 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
606 AM EDT MON MAY 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, York

When
May 19, 12:20 PM EST
Where
York County, East Lebanon
Deaths
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dust Devil, York2003-05-1951MaleBusinessDirect

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353979.